Alert archive / Indiana / River Flood Warnings in 2019

River Flood Warning 58, NWS Indianapolis, IN

February 4, 2019Parke County, Vermillion County, Vigo County, Indiana

NWS Indianapolis, IN issued this river flood warning at Feb 4, 2019, 10:01 AM EST for Parke County, Vermillion County, Vigo County, Indiana. It took effect at Feb 4, 2019, 5:30 PM EST. It was in force for 15 days.

The area

The counties it named.

The facts

Issued
Feb 4, 2019, 10:01 AM EST (15:01 UTC)
In effect from
Feb 4, 2019, 5:30 PM EST
Expired
Feb 19, 2019, 1:18 PM EST
In force
15 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Parke County, IN, Vermillion County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Montezuma (MTZI3).

Action stage
10 ft
Minor stage
14 ft
Moderate stage
24 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03340500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Feb 4, 9:59 AM EST, 2 minutes earlier.

Area forecast discussion, Feb 4, 9:59 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
959 AM EST Mon Feb 4 2019

.UPDATE...
The NEAR TERM and AVIATION Sections have been updated below.

&&

.SYNOPSIS...
Issued at 358 AM EST Mon Feb 4 2019

Rain will develop today as a cold front sweeps across the area.
Briefly cooler temperatures will build in late tonight into Tuesday
as the front stalls to the south over the Tennessee and lower Ohio
Valleys. The front will return north into the region Tuesday
night...setting the stage for a prolonged period of unsettled and
wet weather that will last into late week as multiple waves track
along the boundary. Flooding and heavy rainfall will become a
concern late Wednesday into late week. Dry and cooler weather
returns for the first part of the weekend...but more unsettled
weather appears on the horizon by late weekend into early next
week.

&&

.NEAR TERM /Rest of Today/...

Issued at 953 AM EST Mon Feb 4 2019

Update...
Lowered today's highs by a degree to match current trends,
otherwise no other changes. Updated grids have been sent.

Previous Discussion...
Skies were partly cloudy with a mild early morning ongoing by early
February standards. 08Z temperatures were generally in the 40s
courtesy of southerly flow and warm advection.

Model consensus continues to slow the arrival of the system that
will bring rain to the region later today. The upper wave remains in
the northern Plains early this morning and will track into the
northern Great Lakes by late day. At the surface...two pronged low
pressure system with a cold front extending from the upper Midwest
into the central Plains. The main low will lift into the Great Lakes
by this afternoon with the front moving into central Indiana late
afternoon and evening.

Should see a few showers slowly expand into the forecast area from
the west later this morning as a weakening low level jet expands
into the region and increases isentropic lift. Rainfall coverage
will expand into the afternoon as an axis of deeper moisture advects
into the region. There may be a brief lull in coverage late day
before additional rain accompanies the frontal passage into the
evening. Despite the presence of deeper moisture...stronger forcing
aloft will remain to the northwest of the region and will limit
overall precipitation amounts. Expect much of the area sees a
quarter inch of rain and more likely less. Likely to see breezy
conditions develop later today with the low level jet over the
region.

Temps...one more warm day expected before cooler temperatures return
for tonight and Tuesday. Considering what occurred on Sunday and
despite the threat for rain...leaned much closer to the warmer
MAVMOS and in some spots went even warmer than that. Potential once
again for temperatures to top 60 degrees over southern counties.

&&

.SHORT TERM /Tonight through Wednesday Night/...
Issued at 358 AM EST Mon Feb 4 2019

Forecast challenges focus on an increasingly active weather pattern
developing Tuesday night and continuing through the remainder of the
short term.

The aforementioned cold front will progress through the rest of the
forecast area this evening with rain ending shortly after midnight
in southeastern counties as the front clears the region. Even as
high pressure builds in from the north overnight...soundings suggest
low clouds will be stubborn to depart with a sharp but shallow
inversion developing and the front stalling just to the south over
the Tennessee and lower Ohio Valleys.

Amplified upper flow regime developing through the remainder of the
forecast period as a strong upper low tracks down the Pacific coast
and into the Intermountain West by Wednesday. With ridging flexing
in the Gulf of Mexico by Wednesday and Thursday...a moist southwest
flow will develop into the region by late Tuesday and become only
more pronounced through early Thursday. The stalled frontal boundary
to the south will lift back north into the region Wednesday and
Thursday in response to the height rises aloft over the Gulf. With
the upper level flow transporting Pacific moisture into the region
and the front over the area with an increasing surge of Gulf
moisture...growing concern developing on a prolonged potential for
rain from Tuesday evening through the end of the period early
Thursday and beyond. Additional factors aligning that support a
classic setup for heavy rainfall in the Ohio Valley as well and will
be discussed below.

Model soundings Tuesday remain strongly suggestive of the potential
for low clouds to persist in abundance over the forecast area with
perhaps just brief scattering of the deck over the northern half of
the forecast area. As the front begins to lift back towards the
region Tuesday afternoon...appears to be enough lingering moisture
with subtle isentropic lift to support a few light showers over the
southwest half of the forecast area before more widespread
precipitation arrives Tuesday evening in advance of a surface wave
set to move into the region along the boundary. Model consensus
continues to trend warmer with low level temperature profiles
Tuesday night with increasing confidence that rain will be the
primary precipitation type...even across far northern counties
where surface temperatures will initially be closer to the freezing
level. If any freezing rain occurs near precip onset Tuesday evening
in the north...it should be localized and extremely brief before
increasing warm advection takes over.

Rain becomes widespread overnight Tuesday into Wednesday morning as
the surface wave tracks through the region. The front will shift
back south during the day Wednesday which should lead to a lull in
rainfall coverage and intensity until later in the day when more
widespread rainfall returns ahead of a stronger surface wave
lifting out of the Ozarks. A stronger low level jet will accompany
this second wave and will transport not only deeper moisture into
the Ohio Valley Wednesday night...but also an impressive surge of
higher precipitable water levels that will peak at or above the
climo max for early February.

The Pacific/Gulf moisture fetch combined with increasing lift and
the potential for a deformation axis to align near or just north of
the boundary Wednesday night and Thursday morning supports a narrow
band of locally heavy rainfall developing. At this point...that
appears most likely to be near or just north of the Ohio River into
Thursday with the potential for highest impacts locally over far
southern counties. There could also be a convective component with
hints of appreciable levels of elevated instability that would
support embedded thunder. Confidence levels not high enough yet to
consider thunder inclusion but it will be something to monitor going
forward.

The potential for more widespread flooding concerns by mid to late
week is growing. Will highlight specific concerns in the hydrology
section below.

Temps...temperatures will continue on a roller coaster ride through
the short term as colder weather late tonight will be replaced by
milder temperatures yet again by midweek with the front lifting back
north into the area. A lot of variability exists amongst guidance at
this point highlighting the challenges with temperatures in an
active pattern where frontal location will be key. Low level
thermals at this point come in generally in between the warmer MAV
and the cooler MET throughout the short term.

&&

.LONG TERM /Thursday through Sunday/...
Issued at 226 AM EST Mon Feb 4 2019

Ensembles indicate mean upper ridging over the local area will
flatten out temporarily later this week, as a significant short
wave trough moves through the Great Lakes around Friday.
Indications are that the western trough eastern ridge pattern will
reestablish itself by the weekend.

Will keep PoPs going for Thursday and Thursday night, as the Great
Lakes trough moves through. Progged precipitable waters still
look very high for this time of year, so heavy rainfall amounts on
Thursday are possible. Some minor snow accumulations are possible
at the tail end of the event Thursday night in the cold advection
zone behind the surface system.

Ensembles indicates the next system that may affect the area will
arrive on Sunday. Appears thicknesses may be low enough for a
mixed precipitation threat by that time. Will go with chance PoPs
for rain or snow next Sunday.

&&

.AVIATION /Discussion for the 04/15Z TAF Update/...

Issued at 953 AM EST Mon Feb 4 2019

Update...
No changes.

Previous Discussion...
Short term model guidance suggests organized lift from approaching
frontal system will begin moving over the western terminals
starting around 041600Z-041700Z, so expecting shower activity to
increase from the west after that time. Brief, localized IFR
visibility restrictions possible in the heavier showers.

Otherwise, MVFR ceilings 015-030 currently expanding into
southwest Illinois will spread over the terminals after sunrise.
Continued warm and moist advection may allow for ceilings to fall
into the IFR category by the mid to late afternoon hours.

Marginal low level wind shear threat should continue into the mid
to late morning hours, as wind profilers and short term model data
suggests winds around 35 kts near an inversion top 010-012.

Surface winds 180-200 degrees increasing to 9-13 kts by mid to
late morning today. Occasional surface gusts 18-22 kts possible as
well. Wind shifts to the northwest expected at KLAF/KHUF around
sunset as a cold front moves into the area.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 PM EST this evening for INZ029.

&&

SYNOPSIS...Ryan
NEAR TERM...Ryan/TDUD
SHORT TERM...Ryan
LONG TERM....JAS
AVIATION...JAS/TDUD
Hazardous weather outlook, Feb 4, 7:35 AM EST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
735 AM EST Mon Feb 4 2019

INZ021-028-030-031-035>049-051>057-060>065-067>072-051245-
Carroll-Warren-Clinton-Howard-Fountain-Montgomery-Boone-Tipton-
Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-Hendricks-
Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville,
Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson,
Muncie, Winchester, Clinton, Newport, Rockville, Greencastle,
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield,
New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville,
Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan,
Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg,
Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell,
Seymour, Brownstown, and North Vernon
735 AM EST Mon Feb 4 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: No hazardous weather is expected at this time.

Discussion: A cold front will track across the region late this
afternoon and evening. Rain will expand in from the west later this
morning...continuing into the evening before ending.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Much warmer temperatures again today and Wednesday along
with growing confidence in a prolonged period of rainfall Tuesday
night through early Friday could produce flooding and cause ice jams
on area creeks and rivers. Some of the rain may be locally heavy as
well...especially late Wednesday through Thursday. Precipitation may
end as a brief period of light snow early Friday.

Another storm system will likely impact the region by late weekend
with a mixture of rain and snow.

Discussion: The cold front that will track through the area later
today will stall over the Tennessee and lower Ohio Valleys Tuesday
before returning north into the region through early Friday. As
multiple disturbances track along the front...a prolonged period of
rain...locally heavy at times...will impact central indiana Tuesday
night through early Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ029-051245-
Tippecanoe-
Including the cities of Lafayette and West Lafayette
735 AM EST Mon Feb 4 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: An ice jam on Wildcat Creek near Lafayette may cause
flooding near the stream. Rain will develop later this morning and
continue into the evening.

Hazards: Flooding along Wildcat Creek near Lafayette due to an ice
jam.

Timing: Flooding possible along Wildcat Creek near Lafayette through
tonight. Rain expected to develop by mid morning and continue into
the evening before ending.

Discussion: A cold front will track across the region late this
afternoon and evening. Rain will expand in from the west later this
morning...continuing into the evening before ending.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Much warmer temperatures again today and Wednesday along
with growing confidence in a prolonged period of rainfall Tuesday
night through early Friday could produce flooding and cause
additional ice jams on area creeks and rivers. Some of the rain may
be locally heavy as well...especially late Wednesday through
Thursday. Precipitation may end as a brief period of light snow early
Friday.

Another storm system will likely impact the region by late weekend
with a mixture of rain and snow.

Discussion: The cold front that will track through the area later
today will stall over the Tennessee and lower Ohio Valleys Tuesday
before returning north into the region through early Friday. As
multiple disturbances track along the front...a prolonged period of
rain...locally heavy at times...will impact central indiana Tuesday
night through early Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 10:01 AM ESTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren14 days
Feb 4, 10:01 AM ESTRiver Flood WarningINDFountain, Parke, Vermillion, Warren14 days
Feb 4, 10:01 AM ESTRiver Flood WarningINDParke, Vermillion, Vigo11 days

Nearby

River Flood Warnings in Indiana, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.